Iowa, 2025

Damaging Winds and Heavy Rain in Iowa, June 23 to 24, 2025

June 23 to 24, 2025 · NWS DMX · 19 events in 10 counties and zones

A surface boundary across northwest Iowa in the morning slowly sunk into central Iowa later in the day. By then, daytime heating resulted in sufficient destabilization for for convective development along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A surface boundary across northwest Iowa in the morning slowly sunk into central Iowa later in the day. By then, daytime heating resulted in sufficient destabilization for for convective development along the boundary. Surface based CAPE of 2000 J/kg was present across central to southern Iowa, though weaker deep layer shear of 25 kts or less prevent better organization of storms. Gusty winds of 60 to 65 mph were observed with storms, especially early on in storm development with dry air in the lowest levels. As deep saturation occurred through the late evening and overnight, the primary hazard of concern transitioned from damaging winds to heavy rain. Repeated heavy rain fell across southern portions of Iowa and deep warm cloud layers allowed for efficient rain production. PWAT values were generally in the 2 to 2.3 range and rain totals through late morning on June 24 were from 4 to 6 inches in a band across southern Iowa with isolated totals of 7 to 8 inches or more. Despite these very high rainfall amounts, very little hydrologic issues were reported. This was likely avoided thanks to rain falling across rural areas with quickly maturing crops able to absorb the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 23, 1:56 PM CST, 2 hours 4 minutes earlier. Its key messages:

  • Heat Advisory remains in effect from around Des Moines southward and eastward until late this afternoon/evening. Warm temperatures in the 80s-90s for the rest of this week.
  • Multiple rounds of thunderstorms are forecast this afternoon through at least Thursday. Scattered severe storms remain possible this afternoon into tonight across much of central Iowa with strong winds and heavy rainfall the primary threats. Additional strong to severe storm threats exist on subsequent days but activity is somewhat dependent on the previous day.
  • In addition to the severe weather potential, heavy rain will be possible at times this week and flooding concerns increase with subsequent events, especially in urban areas or where multiple rounds of heavy rain fall successively.
Area forecast discussion, Jun 23, 1:56 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
256 PM CDT Mon Jun 23 2025

.KEY MESSAGES...

- Heat Advisory remains in effect from around Des Moines
  southward and eastward until late this afternoon/evening. Warm
  temperatures in the 80s-90s for the rest of this week.

- Multiple rounds of thunderstorms are forecast this afternoon
  through at least Thursday. Scattered severe storms remain
  possible this afternoon into tonight across much of central
  Iowa with strong winds and heavy rainfall the primary threats.
  Additional strong to severe storm threats exist on subsequent
  days but activity is somewhat dependent on the previous day.

- In addition to the severe weather potential, heavy rain will
  be possible at times this week and flooding concerns increase
  with subsequent events, especially in urban areas or where
  multiple rounds of heavy rain fall successively.

&&

.DISCUSSION...
Issued at 248 PM CDT Mon Jun 23 2025

Another active week has begun with shower/storm development having
already occurred over northern into north central Iowa early this
afternoon near to just south of the surface boundary that is a main
driver of our storms today, and will continue to be a driver over
the next several days as it stalls out and wobbles north to south
and back with time through much of the upcoming week. Although
temperatures to the north of this boundary in northwest Iowa are
only in the 70s, temperatures have warmed again into the 80s or 90s
with near widespread dewpoints in the 70s. Although in the short
term this means another very warm day is ongoing in much of southern
to eastern Iowa with heat indices near to over 100, it also means
the environment is becoming increasingly unstable with anywhere from
1000-2500 J/kg of MLCAPE, and up to another 1000 J/kg more than that
at the surface per 18Z SPC Mesoanalysis. Although shear remains
lackluster south of the boundary in the warm sector with profiles
largely unidirectional, still expecting storms to continue to
develop as H700 temperatures decrease and in turn inhibition
continues to weaken over the next several hours and into this
evening. The strongest storms/biggest severe threat will be with the
initial storms that develop this afternoon into evening. Can't
fully rule out some hail or a brief tornado with these initial
storms or any storm mergers near/along the boundary prior to
having to compete with other updrafts, but these are generally
less likely threats with any cold pools in the warm sector
likely struggling to stay in balance, as noted in the previous
update. Thus, the main threat remains strong wind gusts as
storms pulse up and then collapse down, with gusty winds also
possible along storm outflows, or if storms can actually
organize into some kind of line. If this later threat occurs,
the wind threat could continue later into the evening, as
starting to be noted by some of the CAMs in far southern Iowa,
and will continue to be monitored closely.

With the unidirectional flow previously mentioned, the boundary
remains largely parallel to the mean flow which will also allow
for storms to train over the same area increasing the hydro
threat with time. Although not overly robust, the LLJ redevelops
overnight allowing the rain to continue through much of the
night leading to rain totals of 1-3" over portions of central
into southern Iowa with localized higher totals certainly
possible. Rain totals to the north remain on the lower side, but
could near up to 2" by 7 AM Tuesday per the HREF localized
probability matched mean. With the large bulk of this QPF
through these first 24 hours of our active week in southern Iowa
that has more hydro capacity, did not pursue a flood watch for
flash flooding at this time, but for any of these larger QPF
values that fall in an urban area, flash flooding is certainly
possible. Ponding in any poor drainage or low lying areas is
expected and conditions will be monitored closely. See the hydro
discussion for additional information on the hydro threat.

Depending on any MCV activity and associated outflow that may/may
not develop tonight, the surface boundary stays stalled out in the
area, as noted above, allowing for additional storm development
tomorrow afternoon and evening once the morning activity moves out.
At this time, activity looks largely isolated but with additional
diurnal instability developing, more strong to severe storms are not
out of the question near the boundary or any other lingering
features. Exactly where this occurs is somewhat dependent on how
things play out tonight into tomorrow morning, but with shear still
not overly robust, main threat would once again be gusty winds with
activity not overly organized but should that occur, then maybe some
hail.

By overnight into Wednesday morning, additional rain or storms move
in along a shortwave with additional afternoon/evening storm
development possible as well. Each event will continue heighten the
hydro threat from a flooding stand point (again, see hydro
discussion) with the severe threat in time and place dependent each
day on the day before and the location of the lingering boundary
with this active weather continuing through the work week though not
necessarily at every time step as noted by the extended NBM
forecast. Will continue to refine PoPs with time through the week.
Although warm in the 80s to 90s, the daily precipitation/storm
chances will keep heat indicies lower this week.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1248 PM CDT Mon Jun 23 2025

VFR with isolated MVFR conditions ongoing early this afternoon,
though some IFR CIGs are just to the west as well as cloud
cover continues to increase ahead of the developing showers and
storms. Although morning showers have dissipated, the afternoon
shower and storm development has just begun over northern into
north central Iowa. Showers/storms will continue to drift
southeastward with time into tonight with severe storms
possible, especially near onset of the developing line, but will
be addressed in real time in the TAFs as needed with strong wind
gusts the primary threat through the evening. Although the bulk
of the storms and severe weather threat is this afternoon into
evening, rain will continue through the overnight and may be
heavy at times in addition to thunder persisting at times as
well. Although kept with focused thunder mentions through the
afternoon into evening, adjustments likely as storms
develop/persist into tonight. Visibility drops are likely at
times with the heavier showers/storms with CIGs dropping to MVFR
or even IFR through portions of central Iowa late
tonight/overnight.

&&

.HYDROLOGY...

Potentially wet conditions this week will lead to above average
hydrologic concerns involving both flash flooding and river
flooding. There has been a persistent signal of heavy rainfall
however there is uncertainty in terms of amounts and location. See
the above sections for the meteorological aspects. The hydrologic
response will depend heavily on the meteorological activity. In
terms of short term hydrologic response, flash flooding will be a
possibility through at least the middle to late part of this week.
Although soil moisture values are near to above normal, the heavy
rainfall this week has the potential to still generate flash
flooding due to either its intensity or the sheer volume of
rainfall.

In terms of longer term hydrologic response, present thinking is the
most likely scenario will be significant rises on many streams--with
potential flooding--especially across the northern half of the CWA.
Right now the river basins of most concern include the
Cedar/Winnebago/Shell Rock, Iowa, Skunk, Des Moines and Raccoon
rivers. We are also concerned that QPF going into our river model
guidance may be underdone, thus the true flooding threat may be
higher than indicated by our current river forecast guidance such as
HEFS and the NWM. The primary QPF inputs into HEFS and NWM are GEFS
and GFS respectively. In higher-end rainfall events the QPF tends to
be underdone which is our concern this week. Thus our partners and
users are strongly encouraged to follow subsequent watches, warnings
and advisories from our office and not necessarily take the online
river forecast guidance at face value.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ050-062-075-
085-086-095>097.
Heat Advisory until 5 PM CDT this afternoon for IAZ060-061-
072>074-082>084-093-094.

&&

DISCUSSION...05
AVIATION...05
HYDROLOGY...Zogg
Hazardous weather outlook, Jun 23, 12:10 PM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
110 PM CDT Mon Jun 23 2025

IAZ050-060>062-072>075-082>086-093>097-241815-
Tama-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-
Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose-
Davis-
110 PM CDT Mon Jun 23 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected to develop by mid to late afternoon and
then persist into tonight. A few severe storms are possible with
the primary threat being damaging winds. Large hail and a tornado
are also possible. Heavy rain may also occur with rainfall amounts
of 1 to 3 inches possible. Significant ponding or localized flash
flooding may occur.

A Heat Advisory is in effect for the area Monday. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods with thunderstorms are possible through Thursday. Severe
weather and heavy rainfall are possible may occur at times with
gusty winds and hail being the main concerns. Flash flooding and
local river rises may occur due to heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-081-
092-241815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Cass-Adair-Adams-
Taylor-
110 PM CDT Mon Jun 23 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected at times today and tonight. A few
severe storms are possible with the primary threat being damaging
winds. Large hail and a tornado are also possible. Heavy rain may
also occur with rainfall amounts of 1 to 3 inches possible.
Significant ponding or localized flash flooding may occur. The
main threat for the severe weather and heavy rain is along an
southeast of Waverly to Fort Dodge and Denison line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances return to the forecast at intervals through
the beginning of this week. Severe weather and heavy rainfall are
possible, especially on Monday, with gusty winds and hail being
the main concerns. Flash flooding and local river rises may occur
due to heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

The radar

The Des Moines radar (KDMX), 90 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

13 heavy rain, 6 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Union

When
June 23, 4:00 PM CST to June 24, 11:40 AM CST
Where
Union County, 3.46 mi SW of Spaulding
Reported by
Mesonet
Coordinates
41.110, -94.420

Event total rainfall of 5.11 inches so far. Measured by a personal weather station.

Thunderstorm Wind, Cass

When
June 23, 4:05 PM CST
Where
Cass County, 0.52 mi E of Atlantic
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.400, -95.010

Numerous large tree limbs down up to 4 inches in diameter. Relayed by KJAN radio.

Thunderstorm Wind, Polk

When
June 23, 4:27 PM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.530, -93.660

Thunderstorm Wind, Polk

When
June 23, 4:43 PM CST
Where
Polk County, 2.18 mi ENE of Capitol Hgts
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.630, -93.510

Delayed report. Relayed through social media.

Thunderstorm Wind, Polk

When
June 23, 4:45 PM CST
Where
Polk County, 2.58 mi E of Capitol Hgts
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
41.620, -93.500

Delayed report. Media shared a public report and pictures of trees topped and large branches downed. Time estimated by radar.

Thunderstorm Wind, Polk

When
June 23, 4:45 PM CST
Where
Polk County, 0.52 mi W of Altoona
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.650, -93.480

Delayed report. Report relayed via social media.

Heavy Rain, Warren

When
June 23, 5:00 PM CST to 11:00 PM CST
Where
Warren County, 3.49 mi N of Lacona
Reported by
Mesonet
Coordinates
41.250, -93.370

Personal weather station storm total rainfall of 4.06 inches through midnight.

Heavy Rain, Warren

When
June 23, 5:00 PM CST to 11:00 PM CST
Where
Warren County, 2.93 mi SE of Milo
Reported by
Mesonet
Coordinates
41.250, -93.410

Personal weather station rainfall total of 4.51 inches through midnight.

Heavy Rain, Warren

When
June 23, 5:00 PM CST to 11:00 PM CST
Where
Warren County, 2.76 mi S of St Marys
Reported by
Mesonet
Coordinates
41.280, -93.730

Personal weather station storm total rainfall of 3.24 inches through midnight.

Heavy Rain, Decatur

When
June 23, 5:00 PM CST to June 24, 11:40 AM CST
Where
Decatur County, 3.8 mi NW of Westerville
Reported by
Mesonet
Coordinates
40.890, -94.000

Event total rainfall of 5.99 inches measured by a personal weather station.

Thunderstorm Wind, Guthrie

When
June 23, 5:12 PM CST
Where
Guthrie County, 4.18 mi N of Monteith
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
41.690, -94.420

Two reports from personal weather stations of 59 mph wind gust.

Heavy Rain, Marion

When
June 23, 5:30 PM CST to 11:00 PM CST
Where
Marion County, Dallas
Reported by
Mesonet
Coordinates
41.230, -93.250

Personal weather station storm total rainfall of 3.21 inches through midnight.

Heavy Rain, Marion

When
June 23, 5:30 PM CST to 11:00 PM CST
Where
Marion County, 1.25 mi ESE of Pella Muni Arpt
Reported by
Mesonet
Coordinates
41.390, -92.930

Personal weather station storm total rainfall of 3.03 inches through midnight.

Heavy Rain, Taylor

When
June 23, 5:30 PM CST to June 24, 6:00 AM CST
Where
Taylor County, Blockton
Reported by
Mesonet
Coordinates
40.620, -94.470

Personal weather station report of 4.85 inches of rain. Relayed by law enforcement.

Heavy Rain, Ringgold

When
June 23, 6:00 PM CST to June 24, 5:26 AM CST
Where
Ringgold County, 2.94 mi NE of Ellston
Reported by
Mesonet
Coordinates
40.860, -94.060

Storm total precipitation of 6.34 inches from a personal weather station. Still raining.

Heavy Rain, Clarke

When
June 23, 6:00 PM CST to June 24, 5:37 AM CST
Where
Clarke County, 1.25 mi ESE of Murray
Reported by
Trained Spotter
Coordinates
41.040, -93.950

Storm total precipitation of 3.5 inches. Still raining.

Heavy Rain, Ringgold

When
June 23, 6:00 PM CST to June 24, 11:35 AM CST
Where
Ringgold County, 1.73 mi NE of Ellston
Reported by
Mesonet
Coordinates
40.850, -94.080

Storm total rainfall of 8.33 inches measured by a personal weather station. Most occurred since 7 pm the evening of June 23.

Heavy Rain, Ringgold

When
June 23, 6:00 PM CST to June 24, 11:37 AM CST
Where
Ringgold County, 2.51 mi ENE of Ellston
Reported by
Mesonet
Coordinates
40.850, -94.060

Storm total rainfall of 7.79 inches measured by personal weather station. Most occurred since 7 pm the evening of June 23.

Heavy Rain, Ringgold

When
June 23, 6:30 PM CST to June 24, 5:24 AM CST
Where
Ringgold County, 6.91 mi S of Kellerton
Reported by
Mesonet
Coordinates
40.600, -94.050

Storm total precipitation of 4.6 inches from a personal weather station. Still raining.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273272, 1273216, 1273217, 1273218, 1273220, 1273221, 1273240, 1273241, 1273242, 1273267, 1273227, 1273229, 1273230, 1273250, 1273246, 1273248, 1273257, 1273262, 1273243.